Find information on medical topics, symptoms, drugs, procedures, news and more, written for the health care professional.

* This is a professional Version *

Liver Injury Caused by Drugs

by Steven K. Herrine, MD

Many drugs (eg, statins) commonly cause asymptomatic elevation of hepatic enzymes (ALT, AST, alkaline phosphatase). However, clinically significant liver injury (eg, with jaundice, abdominal pain, or pruritus) or impaired liver function—ie, resulting in deficient protein synthesis (eg, with prolonged PT or with hypoalbuminemia)—is rare.

The term drug-induced liver injury (DILI) may be used to mean clinically significant liver injury or all (including asymptomatic) liver injury. DILI includes injury caused by medicinal herbs, plants, and nutritional supplements as well as drugs.

Pathophysiology

The pathophysiology of DILI varies depending on the drug (or other hepatotoxin) and, in many cases, is not entirely understood. Drug-induced injury mechanisms include covalent binding of the drug to cellular proteins resulting in immune injury, inhibition of cell metabolic pathways, blockage of cellular transport pumps, induction of apoptosis, and interference with mitochondrial function.

In general, the following are thought to increase risk of DILI:

  • Age 18 yr

  • Obesity

  • Pregnancy

  • Concomitant alcohol consumption

  • Genetic polymorphisms (increasingly recognized)

Patterns of liver injury

DILI can be predictable (when injury usually occurs shortly after exposure and is dose-related) or unpredictable (when injury develops after a period of latency and has no relation to dose). Predictable DILI (commonly, acetaminophen-induced) is a common cause of acute jaundice and acute liver failure in the US. Unpredictable DILI is a rare cause of severe liver disease. Subclinical DILI may be underreported.

Potentially Hepatotoxic Drugs

Finding

Drug

Hepatocellular: Elevated ALT

Acarbose

Acetaminophen

Allopurinol

Amiodarone

ART drugs

Bupropion

Fluoxetine

Germander

Green tea extract

Baclofen

Isoniazid

Kava

Ketoconazole

Lisinopril

Losartan

Methotrexate

NSAIDs

Omeprazole

Paroxetine

Pyrazinamide

Rifampin

Risperidone

Sertraline

Statins

Tetracyclines

Trazodone

Trovafloxacin

Valproate

Cholestatic: Elevated alkaline phosphatase and total bilirubin

Amoxicillin/clavulanate

Anabolic steroids

Chlorpromazine

Clopidogrel

Oral contraceptives

Erythromycins

Estrogens

Irbesartan

Mirtazapine

Phenothiazines

Terbinafine

Tricyclic antidepressants

Mixed: Elevated alkaline phosphatase and ALT

Amitriptyline

Azathioprine

Captopril

Carbamazepine

Clindamycin

Cyproheptadine

Enalapril

Nitrofurantoin

Phenobarbital

Phenytoin

Sulfonamides

Trazodone

Trimethoprim/sulfamethoxazole

Verapamil

ART = antiretroviral therapy.

Biochemically, 3 types of liver injury are generally noted (see Table: Potentially Hepatotoxic Drugs):

  • Hepatocellular: Hepatocellular hepatotoxicity generally manifests as malaise and right upper quadrant abdominal pain, associated with marked elevation in aminotransferase levels (ALT, AST, or both), which may be followed by hyperbilirubinemia in severe cases. Hyperbilirubinemia in this setting is known as hepatocellular jaundice and, according to Hy’s law, is associated with mortality rates as high as 50%. If hepatocellular liver injury is accompanied by jaundice, impaired hepatic synthesis, and encephalopathy, chance of spontaneous recovery is low, and liver transplantation should be considered. This type of injury can result from drugs such as acetaminophen and isoniazid.

  • Cholestatic: Cholestatic hepatotoxicity is characterized by development of pruritus and jaundice accompanied by marked elevation of serum alkaline phosphatase levels. Usually, this type of injury is less serious than severe hepatocellular syndromes, but recovery may be protracted. Substances known to lead to this type of injury include amoxicillin/clavulanate and chlorpromazine. Rarely, cholestatic hepatotoxicity leads to chronic liver disease and vanishing bile duct syndrome (progressive destruction of intrahepatic bile ducts).

  • Mixed: In these clinical syndromes, neither aminotransferase nor alkaline phosphatase elevations are clearly predominant. Symptoms may also be mixed. Drugs such as phenytoin can cause this type of injury.

Diagnosis

  • Identification of characteristic patterns of laboratory abnormalities

  • Exclusion of other causes

Presentation varies widely, ranging from absent or nonspecific symptoms (eg, malaise, nausea, anorexia) to jaundice, impaired hepatic synthesis, and encephalopathy. Early recognition of DILI improves prognosis.

Identification of a potential hepatotoxin and a pattern of liver test abnormalities that is characteristic of the substance (its signature) make the diagnosis likely.

Because there is no confirmatory diagnostic test, other causes of liver disease, especially viral, biliary, alcoholic, autoimmune, and metabolic causes, need to be excluded. Drug rechallenge, although it can strengthen evidence for the diagnosis, should be avoided. Suspected cases of DILI should be reported to MedWatch (the FDA’s adverse drug reaction monitoring program).

Pearls & Pitfalls

  • Do not rechallenge with a drug suspected of causing liver injury.

Treatment

  • Early drug withdrawal

Management emphasizes drug withdrawal, which, if done early, usually results in recovery. In severe cases, consultation with a specialist is indicated, especially if patients have hepatocellular jaundice and impaired liver function, because liver transplantation may be required. Antidotes for DILI are available for only a few hepatotoxins; such antidotes include N -acetylcysteine for acetaminophen toxicity and silymarin or penicillin for Amanita phalloides toxicity.

Prevention

Efforts to avoid DILI begin during the drug development process, although apparent safety in small preclinical trials does not ensure eventual safety of the drug after it is in widespread use. Postmarketing surveillance, now increasingly mandated by FDA, can call attention to potentially hepatotoxic drugs.

The National Institute of Diabetes and Digestive and Kidney Diseases (NIDDK) has established the Drug-Induced Liver Injury Network (DILIN) ( (DILIN) ) to collect and analyze cases of severe liver injury caused by prescription drugs, OTC drugs, and alternative medicines, such as herbal products and dietary supplements.

Routine monitoring of liver enzymes has not been shown to decrease the incidence of hepatotoxicity. Use of pharmacogenomics may allow tailoring of drug use and avoidance of potential toxicities in susceptible patients.

Key Points

  • Drugs are much more likely to cause an asymptomatic abnormality in liver function than clinically evident liver damage or dysfunction.

  • Risk factors for drug-induced liver injury (DILI) include age ≥ 18 yr, obesity, pregnancy, concomitant alcohol consumption, and certain genetic polymorphisms.

  • DILI can be predictable and dose-related or unpredictable and unrelated to dose.

  • DILI can be hepatocellular, cholestatic (usually less serious than hepatocellular), or mixed.

  • To confirm the diagnosis, exclude other causes of liver disease, especially viral, biliary, alcoholic, autoimmune, and metabolic disorders.

  • Do not rechallenge patients with drugs suspected of causing DILI.

Resources In This Article

Drugs Mentioned In This Article

  • Drug Name
    Select Trade
  • FURADANTIN, MACROBID, MACRODANTIN
  • NIZORAL
  • LIORESAL
  • No US brand name
  • ZOLOFT
  • PROZAC, SARAFEM
  • AVAPRO
  • PRILOSEC
  • RIFADIN, RIMACTANE
  • OLEPTRO
  • COZAAR
  • PLAVIX
  • RISPERDAL
  • LANIAZID
  • CALAN
  • AMOXIL
  • CLEOCIN
  • IMURAN
  • CORDARONE
  • ZYLOPRIM
  • LAMISIL
  • TYLENOL
  • CAPOTEN
  • PAXIL
  • OTREXUP
  • DILANTIN
  • WELLBUTRIN, ZYBAN
  • VASOTEC
  • PRECOSE
  • REMERON
  • PRINIVIL, ZESTRIL
  • TEGRETOL
  • ACETADOTE

* This is a professional Version *